Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society, the Transactions of the American Mathematical Society (TRAN) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.43.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Root polytopes, triangulations, and the subdivision algebra. I
HTML articles powered by AMS MathViewer

by Karola Mészáros PDF
Trans. Amer. Math. Soc. 363 (2011), 4359-4382 Request permission

Abstract:

The type $A_{n}$ root polytope $\mathcal {P}(A_{n}^+)$ is the convex hull in $\mathbb {R}^{n+1}$ of the origin and the points $e_i-e_j$ for $1\leq i<j \leq n+1$. Given a tree $T$ on the vertex set $[n+1]$, the associated root polytope $\mathcal {P}(T)$ is the intersection of $\mathcal {P}(A_{n}^+)$ with the cone generated by the vectors $e_i-e_j$, where $(i, j) \in E(T)$, $i<j$. The reduced forms of a certain monomial $m[T]$ in commuting variables $x_{ij}$ under the reduction $x_{ij}x_{jk} \rightarrow x_{ik}x_{ij}+x_{jk}x_{ik}+\beta x_{ik}$ can be interpreted as triangulations of $\mathcal {P}(T)$. Using these triangulations, the volume and Ehrhart polynomial of $\mathcal {P}(T)$ are obtained. If we allow variables $x_{ij}$ and $x_{kl}$ to commute only when $i, j, k, l$ are distinct, then the reduced form of $m[T]$ is unique and yields a canonical triangulation of $\mathcal {P}(T)$ in which each simplex corresponds to a noncrossing alternating forest. Most generally, in the noncommutative case, which was introduced in the form of a noncommutative quadratic algebra by Kirillov, the reduced forms of all monomials are unique.
References
  • Matthias Beck and Sinai Robins, Computing the continuous discretely, Undergraduate Texts in Mathematics, Springer, New York, 2007. Integer-point enumeration in polyhedra. MR 2271992
  • A. Cayley, On the partitions of a polygon, Proc. Lond. Math. Soc. 22 (1890), 237-262.
  • Sergey Fomin and Anatol N. Kirillov, Quadratic algebras, Dunkl elements, and Schubert calculus, Advances in geometry, Progr. Math., vol. 172, Birkhäuser Boston, Boston, MA, 1999, pp. 147–182. MR 1667680
  • W. Fong, Triangulations and Combinatorial Properties of Convex Polytopes, Ph.D. Thesis, 2000.
  • Israel M. Gelfand, Mark I. Graev, and Alexander Postnikov, Combinatorics of hypergeometric functions associated with positive roots, The Arnold-Gelfand mathematical seminars, Birkhäuser Boston, Boston, MA, 1997, pp. 205–221. MR 1429893, DOI 10.1007/978-1-4612-4122-5_{1}0
  • Edward L. Green, Noncommutative Gröbner bases, and projective resolutions, Computational methods for representations of groups and algebras (Essen, 1997) Progr. Math., vol. 173, Birkhäuser, Basel, 1999, pp. 29–60. MR 1714602
  • Takayuki Hibi, Gröbner basis techniques in algebraic combinatorics, Sém. Lothar. Combin. 59 (2007/10), Art. B59a, 22. MR 2465398
  • A. N. Kirillov, On some quadratic algebras, L. D. Faddeev’s Seminar on Mathematical Physics, Amer. Math. Soc. Transl. Ser. 2, vol. 201, Amer. Math. Soc., Providence, RI, 2000, pp. 91–113. MR 1772287, DOI 10.1090/trans2/201/07
  • A. N. Kirillov, personal communication, 2007.
  • Alexander Postnikov, Permutohedra, associahedra, and beyond, Int. Math. Res. Not. IMRN 6 (2009), 1026–1106. MR 2487491, DOI 10.1093/imrn/rnn153
  • V. Reiner, Quotients of Coxeter complexes and P-Partitions, Ph.D. Thesis, 1990.
  • Victor Reiner, Signed posets, J. Combin. Theory Ser. A 62 (1993), no. 2, 324–360. MR 1207741, DOI 10.1016/0097-3165(93)90052-A
  • R. Stanley, Catalan addendum (version of 20 September 2007), http://www-math.mit.edu/ $\sim$rstan/ec/catadd.pdf.
  • Richard P. Stanley, Combinatorics and commutative algebra, 2nd ed., Progress in Mathematics, vol. 41, Birkhäuser Boston, Inc., Boston, MA, 1996. MR 1453579
  • Richard P. Stanley, Enumerative combinatorics. Vol. 2, Cambridge Studies in Advanced Mathematics, vol. 62, Cambridge University Press, Cambridge, 1999. With a foreword by Gian-Carlo Rota and appendix 1 by Sergey Fomin. MR 1676282, DOI 10.1017/CBO9780511609589
Similar Articles
Additional Information
  • Karola Mészáros
  • Affiliation: Department of Mathematics, Massachusetts Institute of Technology, Cambridge, Massachusetts 02139
  • MR Author ID: 823389
  • Received by editor(s): October 6, 2009
  • Received by editor(s) in revised form: December 7, 2009
  • Published electronically: March 16, 2011
  • © Copyright 2011 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Trans. Amer. Math. Soc. 363 (2011), 4359-4382
  • MSC (2010): Primary 05E15, 16S99, 52B11, 52B22, 51M25
  • DOI: https://doi.org/10.1090/S0002-9947-2011-05265-7
  • MathSciNet review: 2792991